Citalopram-induced long QT syndrome and torsade de pointes: Role for concomitant therapy and disease
Department of Medicine and Pharmacology, Messina University Medical School, Messina, Italy. International journal of cardiology
(Impact Factor: 4.04).
07/2009; 148(2):226-8. DOI: 10.1016/j.ijcard.2009.05.060
Although citalopram is considered to be a safe antidepressant drug, some cases of arrhythmic disorders, syncope, or intoxication leading to lethal outcomes have been described over the last few years. We report the case of citalopram-induced long QT syndrome complicated by torsade de pointes in a young woman, in whom the role for antihypertensive treatment with diuretics and intercurrent flu-like syndrome is discussed.
Available from: Adrian Baranchuk
- "Drug/daily dose QTc (ms) Risk factors #1 1995 [Appleby et al. 1995] 74-year-old woman Fluoxetine 20 mg 600 Female sex, age and fluoxetine #2 1998 [Michalets et al. 1998] 59-year-old woman Fluoxetine 30 mg 500 Female sex, fluoxetine, droperidol, hypokalemia and polypharmacy #3 2001 [Deamer et al. 2001] 41-year-old woman Fluoxetine 20 mg 710 Female sex, high-dose levomethadyl acetate, fluoxetine, cannabinoids hypomagnesemia and, possibly, cocaine #4 2006 [Wilting et al. 2006] 83-year-old woman Fluoxetine 20 mg 478 Female sex, age and fluoxetine #5 2008 [Buchanan Keller and Lemberg, 2008] 50-year-old woman Fluoxetine (dose not given) 620 Female sex, fluoxetine, clarithromycin and hypokalemia #6 2009 [Patanè et al. 2009] 72-year-old woman Sertraline (dose not given) 548 Female sex, age, sertraline, sotalol and heart disease #7 2007 [Blaschke et al. 2007] 77-year-old woman Citalopram 20 mg 490 Female sex, age, bradycardia, citalopram, risperidone, cotrimoxazole, chronic medical disease and heart disease #8 2008 [Kanjanauthai et al. 2008] 81-year-old man Citalopram (assumed to be 20 mg) 695 Age, citalopram and chronic medical illness including endstage kidney disease #9 2008 [Tarabar et al. 2008] 36-year-old woman Citalopram (overdose 50 × 20 mg tablets =1000 mg) 600 Female sex, citalopram overdose and hypokalemia #10 2010 [Digby et al. 2010] 58-year-old woman Citalopram 60 mg 720 Female sex, quetiapine, citalopram, hypokalemia and heart disease #11 2011 [Fayssoil et al. 2011] 83-year-old woman Citalopram 20 mg 526 Female sex, age, heart disease, amiodarone, citalopram and hypokalemia #12 2011 [De Gregorio et al. 2011] 48-year-old woman Citalopram 40 mg 670 Female sex, citalopram and hypokalemia #13 2012 [Deshmukh et al. 2012] 40-year-old woman Citalopram 40 mg BID 535 Female sex, possible concealed long QT syndrome and high-dose citalopram BID, twice-daily; SSRI, selective serotonin reuptake inhibitor; TdP, torsade de pointes. TAW492366.indd "
[Show abstract] [Hide abstract]
In the light of the recent United States Food and Drug Administration (FDA) warning to clinicians on using previously approved doses of citalopram because of the purported higher risk of torsade de pointes (TdP), we pursued the broader question: are selective serotonin reuptake inhibitor (SSRI) antidepressant agents as a group unsafe because they might induce QTc interval prolongation and TdP?
We reviewed the literature and found only 15 case reports (6 of fluoxetine, 1 of sertraline and 8 of citalopram) of SSRI-associated QTc interval prolongation linking to TdP.
A total of 13 cases contained sufficient information for analysis. In the setting of TdP, QTc interval prolongation does not clearly relate to SSRI dose.
Applying conventional statistics as the FDA does may not be the best tool to study this phenomenon because SSRI-associated TdP is a very rare event and hence best understood as an 'extreme outlier'. Despite the limitations inherent in case report material, case reports on drug-associated QTc interval prolongation and TdP provide valuable information that should be considered along with other sources of information for clinical guidance.
Therapeutic Advances in Drug Safety 10/2013; 4(5):189-198. DOI:10.1177/2042098613492366
[Show abstract] [Hide abstract]
ABSTRACT: Selective serotonin-reuptake inhibitors (SSRIs) are the most commonly prescribed antidepressants and are generally well tolerated. Specifi cally, less cardiovascular toxicity has been reported in comparison with tricyclic antidepressants. However, an increasing number of case reports and reviews of pharmacovigilance and toxicology databases describes an association of life-threatening cardiac arrhythmias known as torsade de pointes (TdP) with the use of citalopram and fl uoxetine in therapeutic and toxic doses. In therapeutic doses, SSRI-associated Tdp concerned patients with additional risk factors such as concomitant cardiovascular disease, age over 65 years, female sex, hypokalemia and hypomagnesemia. Prolongation of the QTc interval predisposing to the occurrence of TdP has been observed with all SSRIs in supratherapeutic concentrations.
Pharmacopsychiatry 10/2010; 43(7):279-81. DOI:10.1055/s-0030-1263167 · 1.85 Impact Factor
International journal of cardiology 11/2010; 149(2):241-2. DOI:10.1016/j.ijcard.2010.10.126 · 4.04 Impact Factor
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.